Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 18, 2004, 3:22 PM CDT for Clay County, Cleburne County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 3:22 PM CDT (20:22 UTC)
- Expired
- May 18, 2004, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Clay County, AL, Cleburne County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791
WUUS54 KBMX 182022
SVRBHM
ALC027-029-182045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN EAST CENTRAL ALABAMA
SOUTHERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 345 PM CDT
* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DELTA. THE STORM WAS NEARLY STATIONARY.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHEASTERN CLAY COUNTY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3351 8565 3335 8566 3330 8571 3342 8583
3344 8583 3360 8571
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 PM CDT, 50 minutes earlier.
Area forecast discussion, May 18, 2:32 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 232 PM CDT TUE MAY 18 2004 .SYNOPSIS...A WARM MOIST AIRMASS WILL CONTINUE TO BRING MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA THROUGH THE END OF THE WEEK. RAIN CHANCES WILL DIMINISH AND TEMPERATURES WILL HEAT UP THIS WEEKEND INTO EARLY NEXT WEEK AS DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE BUILDING IN. && .SHORT TERM...(TONIGHT THROUGH FRIDAY) DETERMINING THE COVERAGE... PROBABILITY...AND INTENSITY OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA IS THE SHORT TERM FORECAST CONCERN. AT 215 PM CDT...SHOWERS AND THUNDERSTORMS WERE CONFINED TO MAINLY EAST CENTRAL ALABAMA WHERE THEY DEVELOPED IN THE HIGHER TERRAIN BECAUSE OF DIFFERENTIAL HEATING IN A MOIST UNSTABLE ENVIRONMENT. NO SEVERE THUNDERSTORMS HAD BEEN REPORTED...THOUGH A FEW STORMS WERE STRONG WITH GUSTY WINDS UP 40 MPH...LOCALLY HEAVY RAINFALL OF AROUND AN INCH...AND/OR DANGEROUS CLOUD TO GROUND LIGHTNING. TEMPERATURES RANGED FROM THE 70S IN RAIN COOLED AIR EAST TO THE MID 80S ALONG AND WEST OF INTERSTATE 65. MODELS ARE GENERALLY IN GOOD AGREEMENT AND WILL USE A BLEND. THE REST OF THIS AFTERNOON INTO THE EARLY EVENING...EXPECT THE SHOWERS AND THUNDERSTORMS TO BECOME FOCUSED OVER THE WESTERN HALF OF STATE WHERE MOISTURE...LIFT...AND INSTABILITY WILL BE MAXIMIZED...OPPOSITE OF EARLY THIS AFTERNOON. A FEW STORMS MAY BE STRONG WITH SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL OVER ONE INCH. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH WEAK WINDS AND NO MAJOR LOW PRESSURE SYSTEM NEARBY. LATE THIS EVENING INTO THE OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER THE SUN SETS AS THE AIR STABILIZES. WILL KEEP LOW CHANCE OVERNIGHT FOR A LEFTOVER SHOWER OR THUNDERSTORM. PATCHY FOG MAY DEVELOP LATE...BUT SHOULD NOT BE A HUGE PROBLEM AS CLOUD COVER SHOULD KEEP THE AIR FROM COOLING AND SATURATING TOO MUCH. WEDNESDAY...EXPECT SIMILAR WEATHER TO TODAY WITH WARM AND MOIST CONDITIONS EXPECTED. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP DURING THE DAY. THINK THE EASTERN HALF OF THE STATE WILL HAVE THE HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS AS THE RUGGED TERRAIN WILL SERVE AS THE BEST LIFTING MECHANISM. AGAIN...A STORM OR TWO MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH...SMALL HAIL... DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL. THURSDAY AND FRIDAY...RAIN CHANCES WILL DWINDLE AS DRIER AIR MOVES INTO THE AREA. AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS EAST ALABAMA WHERE THE BEST MOISTURE AND LIFT WILL EXIST...BUT COVERAGE WILL BE MORE LIMITED. WARMER WEATHER WILL OCCUR DURING THESE DAYS WITH MORE SUN EXPECTED. AS FOR TEMPERATURES...LEANED TOWARD THE WARMER SIDE OF MODEL GUIDANCE FOR HIGH TEMPERATURES WITH MORE SUN AND LESS CLOUDS EXPECTED DURING THE DAYTIME HOURS. MODEL LOW TEMPERATURES APPEAR TO BE ON TRACK. && .LONG TERM...(SATURDAY THROUGH TUESDAY) VERY WARM AND DRIER CONDITIONS ARE EXPECTED DURING THIS TIME FRAME AS HIGH PRESSURE BUILDS INTO THE AREA. WILL KEEP SLIM RAIN CHANCES IN THE FORECAST AS ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON HOURS. HIGH TEMPERATURES WILL FLIRT WITH THE 90 DEGREE MARK SATURDAY AND BEYOND. && .PRELIMINARY NUMBERS... BIRMINGHAM 66 84 67 86 68 / 40 50 30 40 MONTGOMERY 66 86 67 87 67 / 40 50 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && MBS/91
Hazardous weather outlook, May 18, 1:00 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE MAY 18 2004 ALZ011>015-017>050-182000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS THE AREA AND WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG AND WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF LOCALIZED HEAVY RAINFALL...AND GUSTY WINDS TO 35 MILES AN HOUR. AT THIS TIME...MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY) AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON WEDNESDAY. FOR THE MOST PART NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... BUT A FEW STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 18, 12:20 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT TUE MAY 18 2004 ALZ020-181745- CHEROKEE- 1220 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 1245 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORNEY...MOVING NORTH AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY...CEDAR BLUFF AND GAYLESVILLE THROUGH 1245 PM CDT. LAT...LON 3407 8565 3402 8544 3434 8530 3440 8556
Special weather statement, May 18, 1:34 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT TUE MAY 18 2004
ALZ019-027-181915-
CALHOUN-TALLADEGA-
134 PM CDT TUE MAY 18 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN TALLADEGA AND
WESTERN CALHOUN COUNTIES UNTIL 215 PM CDT...
...SMALL HAIL...GUSTY WINDS TO 35 MILES AN HOUR IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINCOLN...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
LINCOLN...BYNUM...WEST END-COBB TOWN...OHATCHEE...BLUE
MOUNTAIN...WEAVER...NEW LIBERTY AND JACKSONVILLE THROUGH 215 PM CDT.
THE SECOND STORM IS LOCATED IN WESTERN CALHOUN COUNTY WEST OF
JACKSONVILLE AND IS ALSO MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE...BLUE
MOUNTAIN...WEAVER...NEW LIBERTY AND JACKSONVILLE THROUGH 215 PM CDT.
LAT...LON 3380 8567 3350 8607 3359 8618 3368 8617
3378 8603 3379 8605 3397 8585Special weather statement, May 18, 2:40 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 PM CDT TUE MAY 18 2004 ALZ029-038-182030- CHAMBERS-RANDOLPH- 240 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN CHAMBERS AND RANDOLPH COUNTIES UNTIL 330 PM CDT... ...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILLTOWN...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...ROANOKE AND WOODLAND THROUGH 330 PM CDT. LAT...LON 3306 8560 3294 8545 3322 8518 3337 8541
Special weather statement, May 18, 3:12 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 312 PM CDT TUE MAY 18 2004 ALZ048-182045- RUSSELL- 312 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 345 PM CDT... ...SMALL HAIL...GUSTY WINDS OF 35 TO 45 MILES AN HOUR...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORT MITCHELL...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLY TRINITY...FORT MITCHELL AND PHENIX CITY THROUGH 345 PM CDT. LAT...LON 3233 8516 3221 8501 3245 8468 3261 8487
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:33 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 27 min |
| May 18, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 23 min |
| May 18, 6:30 PM CDT | Flash Flood Warning | BMX | Jefferson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.